Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 58, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 3, 2016, 11:44 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 11:44 AM MST (18:44 UTC)
- Expired
- Aug 3, 2016, 2:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 107 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114
WGUS55 KVEF 031844
FFWVEF
AZC015-032145-
/O.NEW.KVEF.FF.W.0058.160803T1844Z-160803T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1144 AM MST WED AUG 3 2016
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
* UNTIL 245 PM MST
* AT 1137 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA...PARTICULARLY ALONG INTERSTATE
40 BETWEEN MILE MARKERS 60 AND 68. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUALAPAI MOUNTAIN PARK...
INTERSTATE 40 EAST OF KINGMAN BETWEEN MILER MARKERS 60 AND 68...
BLAKE RANCH ROAD AND DW RANCH ROAD.
LAT...LON 3529 11386 3509 11372 3508 11395 3522 11397
3528 11393
$$
SC2 follow-up statements
280
WGUS75 KVEF 031949
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1249 PM MST WED AUG 3 2016
AZC015-032145-
/O.CON.KVEF.FF.W.0058.000000T0000Z-160803T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1249 PM MST WED AUG 3 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
CENTRAL MOHAVE COUNTY...
AT 1244 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE
DIMINISHED ACROSS THE WARNED AREA BUT ADDITIONAL THUNDERSTORMS ARE
FORMING TO THE SOUTH...AND MAY IMPACT THE SAME LOCATIONS AGAIN.
RUNOFF FROM THE EARLIER STORMS WILL CONTINUE TO PRODUCE FLOODING IN
ROADS THAT RUN THROUGH WASHES AND LOW LYING LOCATIONS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUALAPAI MOUNTAIN PARK...BLAKE RANCH ROAD AND DW RANCH ROAD.
LAT...LON 3529 11386 3509 11372 3508 11395 3522 11397
3528 11393
$$
SC152
WGUS75 KVEF 032138
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM MST WED AUG 3 2016
AZC015-032147-
/O.EXP.KVEF.FF.W.0058.000000T0000Z-160803T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
238 PM MST WED AUG 3 2016
...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
245 PM MST...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
THUNDERSTORMS COULD MOVE INTO THAT SAME AREA AGAIN THIS AFTERNOON
AND THROUGH TONIGHT.
LAT...LON 3529 11386 3509 11372 3508 11395 3522 11397
3528 11393
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:41 AM MST, 9 hours 3 minutes earlier.
Area forecast discussion, Aug 3, 2:41 AM MST, 9 hours 3 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 241 AM PDT WED AUG 3 2016 .SYNOPSIS...Monsoonal moisture will continue to stream into the area through Thursday. Thunderstorm chances will increase today and tomorrow across southern Nevada, northwest Nevada, and eastern San Bernardino County as a storm system approaches the area. Conditions will begin to dry out on Friday, and the area will likely be storm free by Sunday. Temperatures will be near to slightly below normal for the next seven days. && .SHORT TERM...Through Saturday. The KVEF 00Z sounding indicated a bit of drying in the atmospheric column (PW of 1.27 inches versus 1.41 inches 24 hours ago) as a midlevel anticyclonic circulation edged into southern Nevada today. As such, convection was noticeably quieter this evening in our area as weak upper-level vorticity maxima were shoved southward and eastward into far southeast California and central Arizona. Operational models suggest this anticyclonic circulation will begin to move northeastward today as a longwave trough approaches the Pacific Coast, allowing an elongated vorticity maximum to move back into southern portions of the CWA. More organized convection has been strongly tied to this vorticity maximum in past days, so suspect convective coverage will be higher across the area today. Most high-resolution guidance is in agreement with this notion, as several of the most recent runs of the HRRR (along with national operational convection-allowing models -- CAMs) simulate scattered convection developing across the high terrain of southeast Nevada, San Bernardino County, and Mohave County by early afternoon. Additionally, owing to enhanced mesoscale lift in southern Utah and north-central Arizona, CAMs have consistently developed a loosely organized convective cluster in these areas propagating SSW into northeast portions of the CWA this evening and tonight. Though confidence in this scenario is only moderate owing to recent verification of similarly-simulated convective clusters, think the improved moisture, the increasing proximity of a large-scale trough, and the influence of the midlevel vorticity in advance of the large- scale trough are enough meteorological factors to hoist a flash flood watch for Lincoln, most of Clark, far northeast San Bernardino, and Mohave Counties beginning late this morning. As the longwave trough approaches the region on Thursday, large- scale lift increases as moisture continues to surge northward into the southern Great Basin. As guidance has consistently emphasized Thursday afternoon and evening with the highest precipitation chances and given the upper-level support, the flash flood watch will go through Thursday night despite the likely scenario of at least a brief lull in convective coverage Thursday morning. Models have begun to diverge with the details of the trough passage on Friday. A perturbation within the longwave trough is set to move into central California on Saturday. However, the GFS/UKMET are considerably faster (12+ hours) than the ECMWF (which is also noticeably stronger with this perturbation). Notably, the GFS/UKMET are typically faster with these systems, but the ECMWF is more of an outlier compared to the remaining operational guidance, particularly given that this is a somewhat recent trend. If the ECMWF were to verify, monsoonal moisture would be slower to move out of the region than what is currently indicated in the grids. For now, maintained continuity with previous forecasts and kept PoPs confined to Lincoln and Mohave Counties on Friday and far northeast Mohave County on Saturday, but confidence is a bit lower in this forecast than at this time yesterday. Regarding temperatures, guidance varies considerably on Thursday and Friday owing to discrepancies in simulated cloud cover/convection as well as the emerging differences in the trough passage mentioned above. For now, kept temperature forecast fairly consistent with previous shifts, with near to slightly below normal temperatures through Saturday. Confidence is far below average, however, given the overall complexity of the forecast. One final note...as the longwave trough moves through the area late this week into this weekend, expect some breezier south/southwest winds to develop in much of the area on Friday and Saturday, especially in the southern Great Basin and Mohave County. .LONG TERM...Sunday through Tuesday. Picking up Sunday morning, troughing along the West Coast will bring dry southwest flow to our CWA, resulting in mostly sunny skies, seasonably hot temperatures, and lower humidity. This pattern holds through Tuesday. There is one feature of note on Monday as the ECMWF brings a tropical wave/cyclone near the tip of the Baja Peninsula, which would suggest a return of deeper moisture to our area on Wednesday. The GFS is more bearish with this wave and does not show any moisture surge. There is plenty of time to watch this, and it is worth noting that a similar pattern last Thursday brought the current episode of deeper moisture and thunderstorms. && .AVIATION...For McCarran...Chances are a little better today of storms, especially in the higher terrain and in the surrounding flight corridors. An outside chance of a storm affecting the terminal this afternoon, but too low to mention in the TAF. Winds should be primarily southerly to southeasterly 7-12 kts. Chances of storms continue tonight and tomorrow. Outflow from these storms, should it reach the terminal, would produce sudden gusty/erratic winds. For the rest of southern Nevada...northwest Arizona...and southeast California...Scattered storms are expected to develop in Lincoln, Clark, San Bernardino, and Mohave Counties today, especially in the higher terrain. Outflow from these storms may affect the terminals, with gusty/erratic winds should this occur. Outside of convection, mainly south/southeast winds 5-15 kts, perhaps a bit stronger at KBIH, KIFP, and KEED. Light/terrain-driven winds expected overnight with chances of storms continuing. && .FIRE WEATHER...Monsoonal moisture will continue to stream into the area through Thursday...with chances of storms increasing in southern Nevada, eastern San Bernardino County, and Mohave County. Very heavy rainfall, frequent lightning, and gusty winds are possible with these storms. Conditions will begin to dry out from west to east on Friday, with a return to seasonably hot and rain- free conditions by Sunday. Conditions may approach critical fire thresholds this weekend, especially in the southern Great Basin, where stronger winds are forecast. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. Spotter activation may be necessary in Lincoln, Clark, Mohave, and San Bernardino Counties today through tomorrow. && Short Term/Aviation/Fire Weather: Shafer Long Term: Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 3, 10:42 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 AM PDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 1 ENE DOLAN SPRINGS 35.60N 114.25W
08/01/2016 MOHAVE AZ EMERGENCY MNGR
8 RESIDENCES FLOODED IN DOLAN SPRINGS.
&&
DSBThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:40 PM MST | Areal Flood Advisory | VEF | Mohave | 110 min |
| Aug 3, 2:54 AM MST | Flash Flood Watch | VEF | Mohave | 50 hr |
| Aug 3, 12:29 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 1:07 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 2:37 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 2:47 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 3:12 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 3, 3:56 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Aug 3, 4:34 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 26 min |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.